Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS Buffalo, NY

July 28, 1999Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 28, 1999, 4:34 PM EDT for Cattaraugus County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 4:34 PM EDT (20:34 UTC)
Expired
Jul 28, 1999, 5:15 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:50 PM EDTThunderstorm WindRandolph, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 282035 RRA
SVRBUF
NYC009-282115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CATTARAUGUS COUNTY IN WESTERN NEW YORK

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF FREWSBURG...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
 RANDOLPH BY 445 PM
 SOUTH VALLEY BY 445 PM
 ALLEGANY STATE PARK BY 500 PM

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 3:19 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
319 PM EDT WED JUL 28 1999

SATELLITE SHOWS MID-UPPER LVL MOISTURE FRM REMNANTS OF TSTM COMPLEX
OVR LK HURON ERLY THIS MRNG NOW APPROACHING ST LAW VALLEY WITH OTHER
COMPLEX TO OUR SOUTH OVR SW PA AND SE OHIO. SOME TRWS DEVELOPING
ATTM ALNG OUTFLOW BNDRY FRM PA CONVECTION NEAR ERIE AND WILL KEEP CHC
ALNG SOUTHERN TIER FRM THIS ACTIVITY TIL SUNSET.

NEXT SHORT WAVE DRIFTS SE FRM CENTRAL GRT LKS AND EXPECT ANOTHER MCS
SYS TO DEVLP OVR LWR MICHIGAN. MM5 SHOWS ANOTHER AREA DVLPG BETWEEN
YHM AND YXU ARND 04Z HEADING SOUTH TWD ERI BY 08Z AND ALSO SOME
ACTVITY DVLPG OVR THE IAG PENINSULA ARND 07Z BUT IT WEAKENS TWD 12Z.
A HVY DOWNPOUR PSBL IN PREDAWN HRS OVR CHAU CNTY WITH SYS HEADING TWD
ERIE. AVN ALSO SHOWS WEAKER SHORT WAVE ALNG ST LAW VALLEY. WILL PUT
IN CHC SHWR TSTM AFT MIDNGT WEST AND TWD MRNG EAST.

MAIN SHORT WAVE HEADS SE ACROSS CENTRAL PA THU MRNG. WILL DROP
MENTION OF PRECIP IAG FRONTIER PUT KEEP IN CHC MRNG SHWR/TSTM
SOUTHERN TIER/FINGER LKS REGION AND ALSO CHC EAST OF LK ONT.

NEXT SHORT WAVE DRIFTS SE ACROSS PROVINCE OF ONTARIO LTR THU WITH
COLD FRNTAL BNDRY ACROSS LWR GRT LKS BY 12Z FRI. WILL PUT IN LOW CHC
POP LT THU NGT AND CONTINUE INTO ERLY FRI MRNG WESTERN AREAS...FRI
MRNG FINGER LKS AND PSBLY INTO ERLY AFTN EAST OF LK ONT.

MOS GUID TEMPS IN THE BALLPARK BUT WILL UNDERCUT A BIT ON MAX TEMPS
IN AREAS WHERE SW FLOW OFF GRT LKS SHLD KEEP TEMPS A FEW DEGREES
COOLER.

.BUF...NONE.

PACE

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.